Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 39, NWS Wilmington, NC

June 1, 2001Dillon County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 1, 2001, 1:16 PM EDT for Dillon County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 1:16 PM EDT (17:16 UTC)
Expired
Jun 1, 2001, 2:00 PM EDT
In force
44 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Dillon County, SC

The radar

The Wilmington radar (KLTX), 98 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 1:45 PM EDTThunderstorm Wind 55 EDillon, SCDillon county sheriff reported two large trees down...one on Countryside Rd. and the other on Interstate 95.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 12:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 011716
SVRILM
SCC033-011800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
116 PM EDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DILLON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 200 PM EDT

* AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER OAK GROVE...OR ABOUT 12
  MILES NORTHWEST OF MARION...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LATTA AT 130 PM EDT
   FLOYDALE AT 140 PM EDT
   DILLON AT 145 PM EDT
   LITTLE ROCK AT 155 PM EDT
   SOUTH OF THE BORDER AT 200 PM EDT

HAIL UP TO THE SIZE OF QUARTERS IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

HAWKINS

LAT...LON 3429 7963 3427 7957 3424 7956 3430 7948
          3430 7940 3429 7915 3443 7923 3461 7944
          3448 7952

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 10:05 AM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 1, 10:05 AM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
1005 AM EDT FRI JUN 01 2001

ZFP... WARM FRONT HAS MOVED NORTH OF THE COUNTY WARNING AREA AS
FRONT IS NEAR A HATTERAS TO JUST SOUTH OF RALEIGH LINE. MORNING
MODIFIED SOUNDINGS ARE SHOWING -4 TO -5 LI AND CAPES BETWEEN 1500
AND 2000 J/KG BY AFTERNOON. CURRENTLY A FEW SHOWERS ARE DEVELOPING
OVER THE COASTAL SECTIONS OF SOUTHEAST NORTH CAROLINA.  ANALYSIS
SHOWING LITTLE CONVERGENCE AT THIS TIME IN THE LOWER LEVELS AND
LATEST RUC SHOWING WITH LITTLE DIVERGENCE ALOFT. ONE CONCERN IS THAT
THE 12Z RUC IS INDICATE CONVERGENCE ALOFT OVER THE EASTERN CAROLINAS
AROUND 18Z.  WET-BULB ZERO ALONG THE COAST IS RUNNING BETWEEN 12000
AND 12500 FEET SO THREAT APPEARS TO BE MAINLY FROM WIND. WITH ALL
THIS INFO IT APPEARS THAT THAT THE REGION WILL HAVE TO WAIT FOR THE
SHORTWAVE THAT IS MOVING THOROUGH ALABAMA AT THIS TIME. FINALLY THE
MOISTURE TAP FROM THE GULF MAY BE INHIBITED BY THE CONVECTION OVER
THE NORTHEASTERN GULF.  WILL HAVE TO MONITOR ITS AFFECTS AS THIS
STORM EVOLVES.

CWF...OVER THE WATERS WINDS ARE RELATIVELY LIGHT FROM THE SOUTH AT
THE BUOYS.  NO MAJOR CHANGES PLANNED TO THE CURRENT  FORECAST EXCEPT
TO INITIALIZE THE FORECAST TO CURRENT TRENDS.

PRELIM NUMBERS...
FCSTID = 07
ILM   84  70  86  67 /  60  60  10  10
LBT   84  67  87  64 /  60  60  10  10
FLO   85  68  87  65 /  60  60  10  10
MYR   81  70  83  69 /  60  60  10  10

.ILM...
NC...NONE.
SC...NONE.

DRH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 12:45 PM EDTSevere Thunderstorm WarningILMWilliamsburg60 min
Jun 1, 1:55 PM EDTSevere Thunderstorm WarningILMDillon, Marion50 min
Jun 1, 4:30 PM EDTSevere Thunderstorm WarningILMHorry, Marion45 min
Jun 1, 6:39 PM EDTSevere Thunderstorm WarningILMHorry66 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.